Alert archive / California / High Surf Advisories in 2011
High Surf Advisory 8, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf advisory at Mar 24, 2011, 3:45 AM PDT for 6 counties in California. It took effect at Mar 24, 2011, 5:00 PM PDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2011, 3:45 AM PDT (10:45 UTC)
- In effect from
- Mar 24, 2011, 5:00 PM PDT
- Expired
- Mar 25, 2011, 12:00 AM PDT
- In force
- 7 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 10.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
855 WHUS46 KMTR 241045 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 345 AM PDT THU MAR 24 2011 ...LARGE WEST TO NORTHWEST SWELLS WILL IMPACT THE CENTRAL CALIFORNIA COAST LATER TODAY THROUGH LATE FRIDAY... CAZ006-505-509-529-530-242245- /O.NEW.KMTR.SU.Y.0008.110325T0000Z-110326T0400Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 345 AM PDT THU MAR 24 2011 ...HIGH SURF ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 PM PDT FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 PM PDT FRIDAY. * WAVES AND SURF: LARGE WEST TO NORTHWEST SWELLS BETWEEN 15 AND 18 FEET WITH A PERIOD OF 14 SECONDS. * TIMING: SWELLS WILL INCREASE RAPIDLY LATE TODAY INTO TONIGHT. THE LARGEST SWELLS WILL OCCUR OVERNIGHT. * IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 18 FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. THESE CONDITIONS WILL RESULT IN STRONG RIP CURRENTS AND POSSIBLE SNEAKER WAVES. STEEPER BEACHES WILL SEE LARGE SHORE BREAK. IN ADDITION...MINOR COASTAL FLOODING WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
2 follow-up statements
376 WHUS46 KMTR 242155 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 255 PM PDT THU MAR 24 2011 ...LARGE WEST TO NORTHWEST SWELLS WILL IMPACT THE CENTRAL CALIFORNIA COAST LATE THIS AFTERNOON THROUGH FRIDAY... CAZ006-505-509-529-530-250600- /O.NEW.KMTR.SU.W.0001.110325T0700Z-110325T2200Z/ /O.EXT.KMTR.SU.Y.0008.110325T0000Z-110325T0700Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 255 PM PDT THU MAR 24 2011 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... ...HIGH SURF WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM PDT FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM PDT FRIDAY. THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT PDT TONIGHT. * WAVES AND SURF: LARGE WEST TO NORTHWEST SWELLS BETWEEN 15 AND 21 FEET WITH A PERIOD OF 14 SECONDS. * TIMING: SWELLS WILL INCREASE RAPIDLY LATE TODAY INTO TONIGHT. THE LARGEST SWELLS WILL OCCUR OVERNIGHT. * IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 21 FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. THESE CONDITIONS WILL RESULT IN STRONG RIP CURRENTS AND POSSIBLE SNEAKER WAVES. STEEPER BEACHES WILL SEE LARGE SHORE BREAK. IN ADDITION...MINOR COASTAL FLOODING WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
774 WHUS46 KMTR 250349 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 849 PM PDT THU MAR 24 2011 ...LARGE WEST TO NORTHWEST SWELLS WILL IMPACT THE CENTRAL CALIFORNIA COAST LATE THIS AFTERNOON THROUGH FRIDAY... CAZ006-505-509-529-530-251200- /O.CON.KMTR.SU.W.0001.110325T0700Z-110325T2200Z/ /O.CON.KMTR.SU.Y.0008.000000T0000Z-110325T0700Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 849 PM PDT THU MAR 24 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... ...HIGH SURF WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM PDT FRIDAY... A HIGH SURF WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM PDT FRIDAY. A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT. * WAVES AND SURF: LARGE WEST TO NORTHWEST SWELLS BETWEEN 15 AND 21 FEET WITH A PERIOD OF 14 SECONDS. * TIMING: SWELLS WILL INCREASE RAPIDLY LATE TODAY INTO TONIGHT. THE LARGEST SWELLS WILL OCCUR OVERNIGHT. * IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 21 FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. THESE CONDITIONS WILL RESULT IN STRONG RIP CURRENTS AND POSSIBLE SNEAKER WAVES. STEEPER BEACHES WILL SEE LARGE SHORE BREAK. IN ADDITION...MINOR COASTAL FLOODING WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 24, 3:25 AM PDT, 20 minutes earlier.
Area forecast discussion, Mar 24, 3:25 AM PDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
325 AM PDT THU MAR 24 2011
.DISCUSSION...AS OF 3:00 AM PDT THURSDAY...SCATTERED SHOWERS
OVERNIGHT HAVE PRODUCED AN ADDITIONAL FEW HUNDREDTHS TO A FEW TENTHS
OF RAIN FOR MOST AREAS WITH UP TO A HALF AN INCH FALLING IN THE NORTH
BAY MOUNTAINS. THE NEXT SYSTEM IS AT OUR DOOR STEP WITH THE LEADING
HIGH CLOUD BAND JUST NOW APPEARING ON THE RADAR IMAGERY.
THIS SYSTEM HAS BEEN INTENSIFYING OVERNIGHT WITH THE BAROCLINIC ZONE
TAKING SHAPE JUST OFFSHORE OF NORTHERN CALIFORNIA. A BAROCLINIC
LEAF CAN BE SEEN ON THE IR SATELLITE PICTURES THIS MORNING WITH THE
MAIN LOW CENTERED NEAR 43.5N/133.5W. THE LOW HAS BEEN MOVING
QUICKLY TO THE SOUTHEAST WITH THE ENCOURAGEMENT OF A 125 KNOT JET.
AS THE JET ROUNDS THE BOTTOM OF THE TROUGH MIDDAY TODAY...IT CROSSES
OVER THE SAN FRANCISCO BAY AREA PROVIDING EXCELLENT JET DYNAMICS...
STRONG UPPER LEVEL DIVERGENCE. THIS WILL COUPLE WITH STRONG LOW AND
MID LEVEL CONVERGENCE RESULTING IN HEAVY RAIN AT TIMES TODAY AND THE
POSSIBILITY OF THUNDERSTORMS. ANOTHER FACTOR THAT WILL SERVE TO
ENHANCE THE RAINFALL TODAY IS THE STRONG LOW LEVEL WINDS. 925 MB
WINDS ARE EXPECTED TO REACH 35 TO 45 KNOTS CAUSING OROGRAPHIC LIFT
FOR GREATER RAIN RATES OVER THE HIGHER TERRAIN. THE NORTH BAY
MOUNTAINS...SANTA CRUZ MOUNTAINS AND THE SANTA LUCIA RANGE IN
MONTEREY COUNTY CAN EXPECT RAIN FALL AMOUNTS THROUGH FRIDAY MORNING
FROM 1.5 TO 3 INCHES. FOR THE LOWER ELEVATIONS DURING THIS SAME TIME
PERIOD EXPECT 0.5 TO 1 INCH...LOCALLY HIGHER IN THE HILLS. WITH ALL
THIS IN MIND...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE
ENTIRE AREA...SEE SFOFLSMTR WGUS86 KMTR...IS JUSTIFIED. ALSO...THE
WIND ADVISORY FOR THE ENTIRE AREA...EXCLUDING THE INLAND VALLEYS...
SEE SFONPWMTR WWUS76 KMTR...IS WARRANTED. THE RAIN WILL DECREASE
LATER TONIGHT AS THE SYSTEM MOVES TO THE EAST LEAVING SCATTERED
SHOWERS FOR THE AREA ON FRIDAY.
THE NEXT SYSTEM IS FORECAST TO MOVE INTO NORTHERN CALIFORNIA ON
SATURDAY BRINGING ANOTHER ROUND OF MODERATE RAIN. THE WATER CONTENT
WILL BE LOWER THAN THE DISTURBANCE CROSSING THE AREA TODAY AND IT
WILL MOVE THROUGH QUICKER SO RAINFALL WILL BE LESS. A MOIST
WESTERLY FLOW WILL CONTINUE INTO THE BEGINNING OF THE WEEK KEEPING
THE CHANCE FOR RAIN IN THE FORECAST.
BY THE MIDDLE OF NEXT WEEK THE MEDIUM RANGE MODELS FINALLY FORECAST
THE DEVELOPMENT OF A STRONG RIDGE OVER CALIFORNIA FOR DRY AND WARM
CONDITIONS.
&&
.AVIATION...AS OF 10:40 PM WEDNESDAY...SHOWERS WILL DECREASE
OVERNIGHT. THE NEXT SYSTEM WILL MOVE INTO THE DISTRICT EARLY TOMORROW
WITH RAIN INCREASING AFTER 12Z AND SOUTHERLY WINDS RAMPING UP BY 15Z.
VICINITY OF KSFO...VFR CONDITIONS EXPECTED WITH LIGHT OCCASIONAL
SHOWERS. NEXT STORM WILL BRING RAIN AND STRONGER SOUTH TO SOUTHEAST
WINDS TOMORROW MORNING AFTER 12Z.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO
MONTEREY BAY AREA TERMINALS...SHOWERS TO TAPER OFF THIS EVENING WITH
VFR CONDITIONS OVERNIGHT. NEXT STORM WILL BRING INCREASING SOUTHERLY
WINDS BY 17Z ALONG WITH STEADY RAIN AND MVFR CONDITIONS.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDA...GLW...ALL COASTAL WATERS...SFO BAY AND MRY BAY.
...SCA FOR ROUGH BAR...SFO BAR.
...RIVER STMT...AREAS ALONG THE SALINAS RIVER.
...FLOOD ADV...ALL AREAS.
...WIND ADV...ALL AREAS EXCEPT INLAND VALLEY LOCATIONS.
&&
PUBLIC FORECAST: EVANS
AVIATION/MARINE: SIMSHazardous weather outlook, Mar 23, 4:45 PM PDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 445 PM PDT WED MAR 23 2011 CAZ006-506>513-516>518-528>530-PZZ530-242345- SAN FRANCISCO-NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- SAN FRANCISCO/SAN PABLO/SUISUN BAYS AND THE WEST DELTA- 445 PM PDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA. .DAY ONE...WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT SHOWERS AND POSSIBLE ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING AND OVERNIGHT. SOME THUNDERSTORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER POTENT WEATHER SYSTEM WILL MOVE INTO THE AREA FROM THE NORTH ON THURSDAY AND IS EXPECTED TO BRING MODERATE TO LOCALLY HEAVY RAIN AT TIMES ALONG WITH LOCALLY STRONG AND GUSTY WINDS. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE...AND SOME OF THE THUNDERSTORMS COULD PRODUCE SMALL HAIL. WITH THE GROUND ALREADY SATURATED...EXCESS RUNOFF FROM HEAVY RAINFALL IS EXPECTED TO CAUSE PONDING OR LOCALIZED FLOODING IN URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS ON THURSDAY AS THE FRONTAL SYSTEM PUSHES THROUGH. ALSO...SMALLER CREEKS AND STREAMS COULD RISE QUICKLY...POSSIBLY REACHING FLOOD STAGE BRIEFLY. URBAN AND SMALL STREAM FLOOD ADVISORIES HAVE BEEN ISSUED. * URBAN AND SMALL STREAM FLOOD ADVISORY...SEE SFOFLSMTR WGUS86 KMTR FOR DETAILS * SOUTHERLY WINDS ARE ALSO EXPECTED TO INCREASE ON THURSDAY...ESPECIALLY ALONG THE COAST...AROUND SAN FRANCISCO BAY...AND IN THE HILLS. HIGH WINDS MAY TOPPLE TREES AND BRING DOWN POWERLINES...AND MAKE DRIVING DIFFICULT FOR MOTORISTS WITH HIGH PROFILE VEHICLES OR TRAILERS. * WIND ADVISORY...SEE SFONPWMTR WWUS76 KMTR FOR DETAILS * ACTIVE WEATHER CONDITIONS WITH RAIN AT TIMES WILL CONTINUE THROUGH SATURDAY...BUT THEN FOLLOWED BY A DRYING TREND SUNDAY INTO THE FIRST PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS PER STANDARD OPERATING PROCEDURES. BLIER
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 10:27 PM PDT | Areal Flood Advisory | MTR | Monterey, San Benito, Santa Clara, Santa Cruz | 19 hr |
| Mar 24, 12:06 PM PDT | Special Weather Statement | MTR | San Mateo | 39 min |
| Mar 24, 2:55 PM PDT | High Surf Warning | MTR | Marin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma | 24 hr |
| Mar 24, 3:05 PM PDT | Small Craft Advisory | MTR | 42 hr | |
| Mar 24, 3:08 PM PDT | Flash Flood Warning | MTR | Santa Cruz | 3 hr |
| Mar 24, 4:04 PM PDT | Flash Flood Warning | MTR | Santa Cruz | 56 min |
Nearby
High Surf Advisories in California, 2011Every high surf advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.